Skip to main content

Table 4 Heparins case vignettes

From: Use of antithrombotics at the end of life: an in-depth chart review study

Heparins
1. 87-year-old woman with an intracerebral tumor and secondary epilepsy for which she receives comfort care. Further hypothyroidism and dyslipidemia.
Acetylsalicylic acid 1dd 80 mg
Comedication: dexamethasone 2dd 2 mg, phenytoin 2dd 150 mg, gemfibrozil 1dd 600 mg, levetiracetam 2dd 1000 mg, pantoprazole 1dd 40 mg, paracetamol 3dd 1000 mg p.r.n., temazepam 1dd 10 mg a.n., thyroxine 1dd 0.025 mg
She is admitted at the hospital because of persisting partial convulsions. In between she is lucid and well-oriented. Clonazepam 2dd 0.5 mg is added and levetiracetam is gradually increased up to 2dd 1750 mg. Valproic acid 2dd 500 mg is added, and clonazepam increased up to 3dd 2 mg. Midazolam s.c. is titrated as needed 0.5-5 mg. Nadroparin 1dd 2850 IE is started six days after admission because of bedriddenness. She develops an expressive aphasia and agitation. Haloperidol 1 mg as needed is added. Two and a half weeks after admission she turns unconscious. All medication is continued until death.
2. 53-year-old man at home with pancreatic carcinoma and IDDM.
Medication: amlodipine/valsartan 1dd 10/160 mg, diclofenac 2dd 75 mg, fentanyl transdermal 25 mcgr/h, haloperidol 2dd 1 mg, insulin pump s.c., omeprazole 1dd 40 mg, paracetamol 4dd 1000 mg, natriumlaurylsulfoacetate/natriumcitrate/sorbitol rectal p.r.n.
Because of increasing pain diclofenac is increased to 3dd 75 mg and fentanyl nasal 50 mcg/dose as needed is added. After two weeks the fentanyl nasal is increased to 100 mcg/dose as needed. One week later tinzaparin 1dd 18,000 IE is started because of clinical signs of a deep venous thrombosis on the calf. Diclofenac and fentanyl is stopped and a morphine pump is started s.c. 5 mg/h and bolus 4 mg s.c. as needed. Amlodipine/valsartan is stopped because of low blood pressure. A week later palliative sedation is started with midazolam pump s.c. up to 15 mg/h. The oral medication is stopped, tinzaparin is continued. He passes away two days later.
3. 77-year-old woman with metastasized esophageal carcinoma and deep venous thrombosis is admitted to a hospice.
Previous history: arterial hypertension, genital cancer, urinary tract infection.
Nadroparin (Fraxiparine forte) 1dd 15,200 IE
Comedication at admission: fentanyl transdermal 12 mcgr/h every 3 days, hydrochlorothiazide 1dd 12,5 mg, macrogol/electrolytes 1dd 1 sachet every two days, oxazepam 3dd 20 mg p.r.n., oxycodone IR 6dd 5 mg p.r.n., paracetamol 4dd 1000 mg p.r.n., temazepam 1dd 20 mg a.n.
Two days after admission the hydrochlorothiazide is stopped, and haloperidol 1dd 1 mg and nitrofurantoin 4dd 50 mg is started because of signs of a delirium and cystitis. Fentanyl is switched to morphine retard 2dd 20 mg orally and morphine 5 mg 6dd orally as needed, because of pain and dyspnea. After two weeks morphine retard is increased to 2dd 30 mg because of dyspnea. After one week morphine 15 mg/24 h, haloperidol 2,5 mg/24 h and midazolam 42 mg/24 h is started s.c. because of refractory dyspnea and delirium. Oral medication is discontinued. She dies one day later. Nadroparin was continued until death.
  1. IDDM insulin dependent diabetes mellitus, a.n. ante noctem, p.r.n. pro re nata (as needed), s.c. subcutaneous